Taiwanese Journal of Mathematics

A CHARACTERIZATION OF DISTRIBUTIONS BY RANDOM SUMMATION

Chin-Yuan Hu and Tsung-Lin Cheng

Full-text: Open access

Abstract

In this paper, we consider a problem of characterizing distribution through the constructive property of random sum $p S_N$, where $0 \lt p \lt 1$ and $N \geq 0$ is an integer-valued random variable. This problem will be solved under someregular conditions. We extend the characterization of exponential distribution to ageneral case. For example, the gamma distribution, the positive Linnik distributionand the scale mixture of stable distribution are characterized. Two new results inthe vein are obtained. Finally, the problem of characterizing distribution by theproperty of the first order statistics is also investigated.

Article information

Source
Taiwanese J. Math., Volume 16, Number 4 (2012), 1245-1264.

Dates
First available in Project Euclid: 18 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1500406734

Digital Object Identifier
doi:10.11650/twjm/1500406734

Mathematical Reviews number (MathSciNet)
MR2951138

Zentralblatt MATH identifier
1259.62004

Subjects
Primary: 621E0

Keywords
characteristic function random summation

Citation

Hu, Chin-Yuan; Cheng, Tsung-Lin. A CHARACTERIZATION OF DISTRIBUTIONS BY RANDOM SUMMATION. Taiwanese J. Math. 16 (2012), no. 4, 1245--1264. doi:10.11650/twjm/1500406734. https://projecteuclid.org/euclid.twjm/1500406734


Export citation

References

  • B. C. Arnold, Some Characterizations of the exponential distribution by geometric compounding, SIAM J. Appl. Math., 24 (1973), 242-244.
  • T. A. Azlarov, A. A. Dzamirzaev and M. M. Sultanova, Characterizing properties of the exponential distribution and their stability, Random Processes and Statistical Inference $($Russian$)$, N. 11, 94 (1972), 10-19; Izdat. Fan Uzbek, SSR, Tashkent., [MR 48 (1974), 3150].
  • L. Bondesson, Generalized gamma convolutions and related classes of distributions and densities, Lecture Notes in Statistics, Vol. 76, New York, Springer-Verlag, 1992.
  • A. E. Jr. Eckberg, Sharp bounds on Laplace-Stieltjes transforms, with applications to various queueing problems, Math. Oper. Res., 2 (1977), 135-142.
  • W. Feller, An introduction to probability theory and its applications, V2., 2nd ed., Wiley, New York, 1971.
  • J. Galambos and S. Kotz, Characterizations of probability distributions, A unified approach with an emphasis on exponential and related models, Lecture Notes in Math., 675, Springer, New York, 1978.
  • B. Gukhaš, C. E. M. Pearce and J. Pečarić, Jensen's inequality for distributions possessing higher moments, with application to sharp bounds for Laplace-Stieltjes transforms, J. Austral. Math. Sco., Ser. B, 40 (1998), 80-85.
  • R. C. Gupta, A characteristic property of the exponential distribution, Sankhya, Ser. B., 35 (1973), 365-366.
  • C.-Y. Hu and G. D. Lin, On the geometric compounding model with applications, Proba. Math. Statis., 21 (2001), 135-147.
  • C.-Y. Hu and G. D. Lin, Characterizations of the exponential distribution by stochastic ordering properites of the geometric compound, Ann. Inst. Statis. Math., 55(3) (2003), 499-506.
  • C.-Y. Hu and G. D. Lin, Some inequalities for Laplace transforms, J. Math. Anal. Appl., 340 (2008), 675-686.
  • A. M. Iksanov and C. S. Kim, On a Pitman-Yor problem. Statis. & Probab, Letters, 68 (2004a), 61-72.
  • A. M. Iksanov and C. S. Kim, New explicit examples of fixed points of Poisson shot noise transforms, Aust. N. Z. J. Statis., 46(2) (2004b), 313-321.
  • A. V. Kakosyan, L. B. Klebanov and J. A. Melamed, Characterization of distributions by the method of intensity monotone operators, Lecture Notes in Math., 1088, Springer, New York, 1984.
  • S. Kotz and F. W. Steutel, Note on a characterization of the exponential distributions. Statis. & Probab, Letters, 6 (1988), 201-203.
  • E. Lukacs, Characteristic functions, 2nd ed., Griffin, London, 1970.
  • R. K. Milne and G. F. Yeo, Random sum characterization, Math. Sci., 14 (1989), 120-126.
  • A. G. Pakes, A characterization of gamma mixtures of stable laws motivated by limit theorem, Statistica Neerlandica, 46 (1992), 209-218.
  • A. G. Pakes, Necessary conditions for characterization of laws via mixed sums, Ann. Inst. Stat. Math., 63 (1994), 285-310.
  • A. G. Pakes, Characterization of discrete laws via mixed sums and Markov branching processes, Stoch. Proc. Appl., 55 (1995), 285-300.
  • C. R. Rao and D. N. Shanbhag, Choquet-Deny type functional equations with applications to stochastic models, Wiley, New York, 1994.
  • T. Rolski, H. Schmidli, V. Schmidt and J. Teugels, Stochastic processes for insurance and finance, John Wiley, Chichester, 1999.
  • R. Shimizu, Solution to a functional equation and its applications to some characterization problems, Sankhya., Ser. A., 40 (1978), 319-332.
  • R. Shimizu, On a lack of memory of the exponential distribution, Ann. Inst. Stati Math., 31 (1979), 309-313.
  • F. W. Steutel and K. Van Harn, Infinite divisibility of probability distributions on the real line, Marcel Dekker, Inc., New York, 2004.
  • A. Stuart, Gamma distributed products of random variables, Biometrika, 49 (1962), 564-565.